Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 84, NWS Baltimore/Washington

July 13, 2005Shenandoah County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 13, 2005, 1:29 PM EDT for Shenandoah County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2005, 1:29 PM EDT (17:29 UTC)
Expired
Jul 13, 2005, 2:00 PM EDT
In force
31 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Shenandoah County, VA

The radar

The Sterling radar (KLWX), 95 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:45 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 13, 10:45 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT WED JUL 13 2005

.UPDATE...

BACK DOOR FRONT AND LOW LEVEL MOISTURE UNDER A SHALLOW INVERSION IS
CREATING SOME PROBLEMS IN OUR NE COUNTIES...AND MAY CONTINUE MUCH OF
THE DAY AROUND BALTIMORE. BWI STILL REPORTING 1SM VISBY AND 100 FT
CEILING AT 10AM IN THE MIDDLE OF JULY WITH DRIZZLE EARLIER...ODD
PATTERN. WILL MAKE SOME ADJUSTMENTS TO CLOUD COVER...WIND DIR...AND
MAX TEMP FORECASTS MAINLY DUE TO THIS EFFECT.

PLENTY OF INSTAB AROUND AGAIN TODAY. SO SCT TSRA CAN POP UP ANYWHERE
A LITTLE SUN KICKS IN TO WARM UP THE SURFACE LAYER. PROB COULD BE
WITH FLOODING UNDER ANY STATIONARY STORMS AS FORECAST STORM MOTION
IS LESS THAN 5 KT. THIS COMBINED WITH PRECIP WATER OF NEARLY TWO
INCHES. A VERY HUMID DAY INDEED.

&&

.SHORT TERM...TODAY AND TONIGHT...

WEAK FRONTAL BOUNDARY TO THE EAST OF TROPICAL DEPRESSION
DENNIS...WHICH IS LOCATED NEAR EVANSVILLE INDIANA EARLY THIS
MORNING...WILL BE A FOCUS FOR CONVECTION LATER TODAY...IN
CONJUNCTION WITH VERY STRONG DIURNAL INSTABILITY. POPS FROM THE GFS
AND NAM MOS ARE RESPONDING WITH HIGHER VALUES IN THE 55-65 RANGE
FOR MUCH OF OUR CWFA. THESE VALUES SEEM PRETTY REASONABLE AND WILL
MENTION 60 POPS TO THE WEST...CLOSER TO THE BOUNDARY...AND 40-50
POPS IN THE EAST. WILL INDICATE THE BEST CHANCE THIS AFTERNOON AND
EVENING AND ALSO MENTION AREAL COVERAGE OF CONVECTION...SINCE WE
HAVE A HIGH CONFIDENCE IN SOME AMOUNT OF CONVECTION FIRING.

DUE TO A HIGH AMOUNT OF CLOUD COVER TODAY...TEMPS ARE EXPECTED TO BE
MORE MODERATE...MAINLY IN THE MID TO UPPER 80S. HOWEVER DEWPOINTS
CONTINUE TO CREEP SLOWLY UPWARD...AND WE EXPECT MID 70S DEWPOINTS IN
MANY AREAS BY EARLY AFTN. THUS...HEAT INDICES MAY STILL REACH THE
MID 90S ESPECIALLY IN URBAN AREAS.

FOR TONIGHT WILL CONTINUE WITH MIDDLE ROAD 40 POPS...ALTHOUGH AFTN
CONVECTION WILL LIKELY OOZE INTO THE EVNG WITH PLENTIFUL
INSTABILITY. WILL ALLOW DAY SHIFT TO INCREASE THE POPS FOR TNGT IF
NEEDED.

STILL A THREAT FOR TORRENTIAL RAINFALL TODAY AND TNGT AND LOCALIZED
FLOODING DUE TO HIGH PWATS AND SLOW STORM MOVEMENT. WILL CONTINUE TO
HIGHLIGHT THIS IN THE HWO.

&&

.AVIATION...

SOME AREAS OF LOW STRATOCU FORMING THIS MORNING...AS WELL AS LOCALLY
DENSE FOG AND LOW STRATUS. THIS IS MAINLY OCCURRING AT BWI AND CHO
AND EXPECT THIS TO CONTINUE THROUGH 12Z. HAVE MENTIONED VCTS AND
-SHRA LATER THIS AFTN AT MOST OF THE TERMINAL SITES.

&&

.MARINE...

MAINLY LIGHT FLOW TO CONTINUE TODAY...ALTHOUGH THE WEAK BOUNDARY MAY
ALLOW WINDS TO PICK UP TO ABOUT 10 KT LATER TODAY...WELL BELOW SMALL
CRAFT CONDS.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY...

18Z GFS AND 00Z NAM IN FAIRLY GOOD AGREEMENT THROUGH 84 HOURS. THE
MID ATLANTIC REGION WILL REMAIN UNDER THE INFLUENCE OF A WARM AND
HUMID AIRMASS THURSDAY AND FRIDAY...AS THE BERMUDA HIGH BUILDS
SLOWLY WESTWARD ACROSS THE EASTERN SEABOARD AND THE REMNANTS OF
TROPICAL SYSTEM DENNIS MOVE SLOWLY WESTWARD FROM THE WESTERN OH
VALLEY INTO THE MID MS VALLEY. A DEEP LAYER OF SOUTH TO SOUTHWEST
WINDS FROM THE SFC TO H5 THURSDAY WILL ADVECT DEEP LAYER MOISTURE
NORTHWARD...AND SKIES WILL BE MOSTLY CLOUDY ACROSS THE REGION.
INCREASED CLOUD COVER WILL RESULT IN LOWER HIGH TEMPERATURES
THURSDAY...CLOSER TO NORMAL...GENERALLY IN THE MID 80S. H5 HEIGHTS
RISE INTO THE LOWER 590S FRIDAY WITH H85 TEMPERATURES INCREASING 1
TO 2 C...AND EXPECT HIGHS TO RETURN TO ABOVE NORMAL AGAIN. DESPITE
LACK OF SFC AND UPPER LEVEL SUPPORT FOR CONVECTION...PWATS NEAR 2.0
INCHES AND BOUNDARY LAYER HEATING SHOULD SUPPORT SCATTERED
CONVECTION BOTH DAYS. MEAN WIND SPEEDS BETWEEN THE SFC AND H5 ARE
FORECAST TO BE LESS THAN 10 KT BY NAM MODEL SOUNDINGS...AND SLOW
MOVING THUNDERSTORMS COULD PRODUCE VERY HEAVY RAIN AND THE THREAT OF
FLASH FLOODING.

GFS AND GFS ENSEMBLES CONTINUE TO SHOW BERMUDA HIGH EXPANDING TO THE
WEST ACROSS THE SOUTHEAST U.S. SATURDAY THROUGH TUESDAY. H85
TEMPERATURES AREA PROGGED TO BE NEAR 20 C BY MONDAY WITH H5 HEIGHTS
IN THE LOWER 590S...AND EXPECT HIGHS TO REMAIN ABOVE NORMAL
SATURDAY THROUGH TUESDAY WITH HIGHS ABOVE 90 IN THE LOWER
ELEVATIONS. THE STRONGEST CAPPING INVERSIONS WILL BE ACROSS GA AND
AL UNDER THE CENTER OF THE UPPER HIGH. ABUNDANT MOISTURE AND STRONG
SFC HEATING SHOULD LEAD TO DEVELOPMENT OF SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...STRONG
JB/SMITH
Hazardous weather outlook, Jul 13, 11:00 AM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT WED JUL 13 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-141500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1100 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON
INTO THE EVENING. TORRENTIAL RAINFALL COULD OCCUR WITH THESE
STORMS...WHICH COULD CAUSE LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE CHANCES FOR STORMS EACH DAY IN THIS PERIOD. TORRENTIAL
RAINFALL COULD OCCUR...WHICH MAY POSE A THREAT FOR LOCALIZED
FLOODING ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STRONG

In the hours before

Special weather statement, Jul 13, 12:41 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1241 PM EDT WED JUL 13 2005

VAZ026-029-131715-
PAGE VA-ROCKINGHAM VA-
1241 PM EDT WED JUL 13 2005

AT 12:40 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
EXTENDING EAST FROM HARRISONBURG...AND MOVING SLOWLY EAST AT 5 MPH.
THE COMMUNITIES OF SHENANDOAH... AND THE EASTERN HARRISONBURG
SUBURBS WILL BE AFFECTED BY THIS STORM THROUGH 1:15 PM EDT. THIS IS
A STRONG STORM... EXPECT TORRENTIAL RAIN AND SMALL HAIL WITH THIS
STORM.

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:22 PM EDTSpecial Marine WarningLWX53 min
Jul 13, 3:06 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William48 min
Jul 13, 4:25 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, City of Winchester26 min
Jul 13, 6:18 PM EDTFlash Flood WarningLWXSpotsylvania, Stafford, City of Fredericksburg3 hr
Jul 13, 6:55 PM EDTSpecial Marine WarningLWX95 min
Jul 13, 4:32 PM EDTFlash Flood WarningLWXAllegany4 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.